Virginia, 2003

Damaging Winds in Virginia, July 11, 2003

July 11, 2003 · NWS AKQ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 11, 6:15 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 11, 6:15 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT FRI JUL 11 2003

QUICK UPDATE TO REDEFINE WACTH HEADLINES IN ZONES...WILL ADJUST POPS
IN THE WATCH AREA AND POSSIBLY REMOVE FROM MD EASTERN SHORE AND NW
COUNTIES.

PREV AFD BELOW

OVERVIEW: LATEST SFC ANALYSIS SHOWS THE COLD FRONT ALIGNED JUST
EAST OF THE SPINE OF THE APPALACHIANS. OUT AHD OF THE FRONT...SPC HAS
JUST PUT MUCH OF THE AREA FROM JUST S OF FVX EWD TO RIC EWD TO THE VA
ERN SHORE S OF ACCOMACK CNTY...UNDER A SVR TSTM WATCH UNTIL 8 PM
TNGT. THIS AREA IS UNDER A GOOD THETA E RDG...W/ CAPES OVR 2000 J/KG.
A VORT MAX MOVING NEWD FROM THE GA/TN/SC HAS HELPED TO TRIGGER
CONVCTN ACROSS THE CAROLINAS AND LOOKS TO MOVE INTO OUR SWRN ZONES
OVR THE NEXT HOUR. STILL ONLY WENT W/ CHC POPS DUE TO SCTD NATURE OF
THE STORMS. BEST CHC (40%) TSTMS SRN ZONES...TAPERED TO SCHC NRN
ZONES. MAIN THREAT WILL BE ISOLATED WIND GUSTS TO 60 MPH.

SHORT TERM: FROPA FM NW TO SE TNGT...POPS ENDING LATER THIS EVENG
FOR ALL BUT SERN ZONES. MDLS SHOW THE FRONT STALLING NR THE VA/NC
BORDER ALIGNED IN A SW TO NE FASHION ON SAT...KEPT SCHC POPS SERN
ZONES TO REFLECT THIS...OTHRWS SAT WILL BE DRY AND LESS HUMID W/
DEW PTS IN THE 60S MOST AREAS...HIGHS MID/UPR 80S. UNDER A LONG WAVE
TROF OVR THE ERN US...MDLS SHOW SEVERAL WAVES OF MSTR SUN AND MON...
ADDED CHC POPS TO SUN FOR ALL BUT MD ZONES ALTHOUGH THINK GFS UPR
DIV AND MSTR FLD A BIT OVERDONE...WENT MORE W/ETA FOR QPF AMTS.

EXTENDED: ...TUE THROUGH FRI...SHORTWAVE PUSHES THROUGH LATE MON
INTO TUE...KEPT TUE DRY EXCEPT SRN ZONES AS THE MSTR BNDRY AGAIN
STALLS SOMEWHERE IN THE VCNTY OF THE NC/VA BORDER...GFS SEEMS TOO
BULLISH ON PUSHING THE BNDRY WELL S OF THE AREA GIVEN THE TIME OF
YEAR. NEXT SHORTWAVE THEN LOOKS TO PUSH THROUGH LATE THU/ERLY FRI
W/ CHC POPS DURING THIS TIME FRAME. ALL OTHER PRODUCTS SENT.

MARINE: SCA TNGT W/ GUSTY SW WINDS AHD OF THE APPRCHNG FRONT.

FCSTID = 19

SBY 68 85 67 84 / 20 10 10 10
OXB 70 83 69 81 / 20 10 10 10
ECG 74 87 73 85 / 40 20 10 30
ORF 73 88 72 85 / 40 10 10 30
PHF 72 88 71 86 / 30 10 10 30
AKQ 69 89 67 86 / 30 10 10 30
RIC 68 88 67 84 / 30 10 10 30
FVX 65 87 66 84 / 20 10 10 30

.AKQ...
.MD...SCA ATLC COASTAL WATERS.

.NC...SEVERE TSM WATCH UNTIL 800 PM EDT NCZ012>017-30>32-102.

      SCA ATLC COASTAL WATERS N OF CURRITUCK BCH LGT AND FOR
      CURRITUCK SOUND.

.VA...SEVERE TSM WATCH UNTIL 800 PM EDT SERN AND ERN VA.

      SCA ATLC COASTAL WATERS AND CHES BAY FROM SMITH PT TO CAPE
      HENRY.

BROWN
Hazardous weather outlook, Jul 11, 3:40 PM EST, 3 hours 10 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SEVERE THUNDERSTORM WATCH OVER PORTIONS OF CENTRAL AND
SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...THROUGH 8 PM
TONIGHT. THIS INCLUDES METRO RICHMOND AND NORFOLK. DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

19

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 11, 4:04 PM EST, 2 hours 46 minutes before
VAZ065-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORM MOVING THROUGH MECKLENBURG COUNTY...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RICHARDSON...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
   EPPES FORK AROUND 510 PM...
   KEATS AROUND 515 PM...
   BOYDTON AROUND 520 PM...
   JOHN H KERR DAM AND PALMER SPRINGS AROUND 525 PM...
   BEECHWOOD AND BASKERVILLE AROUND 530 PM...

WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING.

CULLEN
&&
LAT...LON 3657 7858 3642 7846 3663 7798 3684 7814
Special weather statement, Jul 11, 4:30 PM EST, 2 hours 20 minutes before
NCZ012>017-030>032-102-VAZ070-071-073-078>098-100-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT FRI JUL 11 2003

...SEVERE THUNDERSTORM WATCH NUMBER 723 REMAINS IN EFFECT UNTIL 800
PM EDT THIS EVENING...

THE WATCH INCLUDES MUCH OF CENTRAL...EASTERN...SOUTHSIDE
VIRGINIA...THE VIRGINIA EASTERN SHORE AND NORTHEAST NORTH CAROLINA
INCLUDING THE ADJACENT COASTAL WATERS.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THIS EVENING
...WITH THE POTENTIAL FOR SOME SEVERE STORMS WITH DAMAGING WIND
GUSTS OF 60 MPH OR GREATER...ALONG WITH HAIL 3/4 INCH IN DIAMETER OR
LARGER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN
BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL
RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ.

22
Special weather statement, Jul 11, 4:32 PM EST, 2 hours 18 minutes before
VAZ065-079-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
532 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORM MOVING THROUGH MECKLENBURG COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KEATS...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
   PALMER SPRINGS AROUND 535 PM...
   BEECHWOOD AND BASKERVILLE AROUND 540 PM...
   BRACEY AROUND 545 PM...
   SOUTH HILL AROUND 555 PM...
   LA CROSSE AROUND 600 PM...
   BRODNAX AND FORKSVILLE AROUND 605 PM...

WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING.

CULLEN
&&
LAT...LON 3659 7843 3644 7831 3670 7774 3690 7790
Special weather statement, Jul 11, 5:14 PM EST, 1 hour 36 minutes before
VAZ079-087-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN BRUNSWICK COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITE PLAINS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
   BRUNSWICK AROUND 615 PM...
   VALENTINES AROUND 620 PM...
   TRIPLET AROUND 635 PM...
   BARLEY AROUND 640 PM...
   ANTE AROUND 645 PM...
   SLATES CORNER AROUND 650 PM...

WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING.

CULLEN
&&
LAT...LON 3669 7801 3651 7797 3653 7748 3678 7753
Special weather statement, Jul 11, 5:42 PM EST, 1 hour 8 minutes before
NCZ012-VAZ079-087-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
640 EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS MOVING THROUGH GREENVILLE AND NORTHAMPTON
COUNTIES...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT SHADE TO
GUM FORKS...MOVING EAST AT 30 MPH.

THE THUNDERSTORMS WILL BE NEAR...
   RADIUM AND BUFFORD CROSSROADS AROUND 640 PM...
   COWIE CORNER AND PURDY AROUND 645 PM...
   FIELDS CROSSROADS AND EMPORIA RESERVOIR AROUND 650 PM...
   SLAGLES LAKE AND GARYSBURG AROUND 655 PM...
   JARRATT AND GUMBERRY AROUND 700 PM...
   SEABOARD AND CLARESVILLE AROUND 705 PM...

WIND GUSTS TO 50 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO BRING DOWN
SMALL TREES AND TREE LIMBS. EXPECT FREQUENT DANGEROUS LIGHTNING IN
THE PATH OF THIS STORM.

CULLEN
&&
LAT...LON 3641 7761 3646 7779 3683 7778 3687 7767
          3686 7746 3666 7745 3659 7734 3628 7734
Special weather statement, Jul 11, 6:07 PM EST, 43 minutes before
NCZ012-VAZ087-088-092-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA AND
INTERIOR NORTHEAST NORTH CAROLINA...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIZZARD TO
JACKSON...MOVING EAST AT 30 MPH.

THE THUNDERSTORMS WILL BE NEAR...
   MASON AND ADAMS GROVE AROUND 710 PM...
   GRAY AND MARGARETTSVILLE AROUND 720 PM...
   HILDA AND GALATIA AROUND 725 PM...
   JOYNER AND YALE AROUND 730 PM...
   CONWAY AND MILWAUKEE AROUND 735 PM...
   BOYKINS AND WORRELL AROUND 740 PM...

WIND GUSTS TO 50 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO BRING DOWN
SMALL TREES AND TREE LIMBS. EXPECT FREQUENT DANGEROUS LIGHTNING IN
THE PATH OF THIS STORM.

CULLEN
&&
LAT...LON 3680 7754 3631 7757 3641 7713 3689 7710

The radar

The Norfolk radar (KAKQ), 48 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
July 11, 6:50 PM EST
Where
Southampton County, 4 mi SE of Sunbeam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -76.983

Large tree down on Sandy Ridge Road and shingles off roof.

Thunderstorm Wind, Franklin (C)

When
July 11, 6:50 PM EST
Where
Franklin (C) County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -76.917

Large tree down on Clay Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378950, 5378951.